Phenytoin (Epanutin)

Phenytoin (Epanutin) is an approved anti-convulsant drug that is used for the treatment of epilepsy. It comes in the form of tablets or a liquid for intravenous injection. Phenytoin can be used by people with HIV to relieve the pain associated with peripheral neuropathy.

Side-effects include dizziness, headaches, decreased co-ordination, nausea and growth of the gum tissue. Young women may experience growth of body hair.

Phenytoin induces the activity of the enzymes that break down many antiretroviral drugs. Consequently, it reduces the blood concentrations of ritonavir-boosted lopinavir (Kaletra) and efavirenz (Sustiva).1 2 Enhanced doses of both drugs may be required, and once-daily dosing of Kaletra, which is approved in the United States, should be avoided by patients taking phenytoin.

Nelfinavir (Viracept) may reduce the levels of phenytoin in the blood, an effect that has been blamed for the recurrence of seizures in a man on long-term phenytoin treatment who began to take nelfinavir.3 4

Taking phenytoin at the same time as oral contraceptives may decrease the effectiveness of the contraceptives while increasing the rate at which the drug is metabolised and excreted by the body.

Phenytoin is manufactured by Parke-Davis under the trade name Epanutin but is also available as a generic (non-brand name) product. In the United States, it is marketed under the tradename Dilantin.

References

  1. Lim ML et al. Coadministration of lopinavir / ritonavir and phenytoin results in two-way drug interaction through cytochrome P-450 induction. J Acquir Immune Defic Syndr 36: 1034-1040, 2004
  2. Robertson SM et al. A potentially significant interaction between efavirenz and phenytoin: a case report and review of the literature. Clin Infect Dis 41: e15-e18, 2005
  3. Shelton MJ et al. Evaluation of the pharmacokinetic interaction between phenytoin and nelfinavir in healthy volunteers at steady-state. 40th Interscience Conference on Antimicrobial Agents and Chemotherapy, abstract 426, 2000
  4. Honda M et al. A generalised seizure following initiation of nelfinavir in a patient with human immunodeficiency virus type 1 infection, suspected due to interaction between nelfinavir and phenytoin. Intern Med 38: 302-303, 1998